Saturday, January 30, 2010

Herceptin Drip

The herceptin drip is one of the more troubling aspects of cancer treatment.

No, I'm not talking drip like a needle/bag/infusion drip.

I'm talking about a well-known side-effect of herceptin - a runny nose.

Warning: The following may be TMI. It contains an in-depth discussion of nasal discharge. The squeamish and prim & proper should skip this post.

It started off slowly. For a few days after herceptin my nose would run, and I began packing tissues with me. Like your granny, I had crumpled tissues in my purse and my coat pockets.

But, it has gotten progressively worse each week. My nose, which first was like an occasionally drippy faucet, has now become a full-fledged, always-on shower. Stand under me and you are sure to get wet.

My laptop is wet as I type this.

I told you, TMI.

I now carry a tissue in my hand at all times. I can never be without as I must constantly stem the tide. I have a portable tissue packet in all purses, jackets, and in my car. I have a full-sized box on my dining room table, in my bathroom, on my coffee table, in the kitchen - anywhere I'm going to be for more than 30 seconds. I have crumpled tissues in my pockets, stuffed down the front of my shirt in my "cleavage" and always, always in my hand.

It's messy too. I have tissue lint on my clothes from forgetting to empty my pockets before the wash. Crumpled tissues are all over the house - on the floor, on the tables, on the counters, in my car. (Don't forget, I'm ADD - we forget where we leave stuff.)

Honestly, Kleenex needs to use me in their advertising.

Not that I can afford Kleenex at the rate I go through it. Generic all the way.

This herceptin drip is actually interfering in my life. If I move my head, the waterworks start. If I walk, the hose goes full force. Even if I sit still, I'll feel it running down my Philtrum. (Your word for the day.) I've avoided doing anything that causes me to bend over, because then it's the worst, a flood of epic proportions. Pairs of animals start following me; it's that bad.

Now, this nasal drip is not like when you have a cold. It is not thick, mucusy, or hopefully, full of germs. You can't sniff it up. It's watery, like tears - like when your eyes are watering from smoke or chopping onions and you can't control it. It's just water coming out of your nose and you really can't even tell it's going to happen until it's running down your face. Which it always is.

I just spent the last fifteen minutes trying to mop my floor.

I didn't need any mopping solution. That's how bad it is.

When you have a cold, blowing your nose can give you a minute or two - or more - of relief. But, no such luck with the Herceptin Drip. It's a chronic, constant, uncontrollable stream.

My eyes do it too, but so far, only when I go outside and then come in. I'm sure all the store clerks at my regular haunts think I have an emotional disorder by now, since I'm always showing up teary-eyed and nose running.

With all that water loss, no wonder I'm always thirsty.

I must say, it's a testament to the advances in cancer treatment that the worst long-term side effect I have is a dripping nose.

Soon, I will go back to work. And, I will have to type things, and file things, and walk around and do things. I will have to use two hands in my job.

I have a plan for doing that without wetting the front of my shirts and needing to go home to change, or without having to type while liquid streams down my chin. Since chemo has sent me into menopause, and since I have leftover tampons....well, you get the idea. If you see me walking around with strings hanging out my nose, just say hello and move along.

A girl's gotta do what a girl's gotta do.


.

12 comments:

  1. Oh yea. I know the Herceptin drip well. Good news is that when my nose hairs started growing back, I could catch the drip before it dropped on something most of the time. Then there are always cloths pins. I think I'll buy stock in Kleenex...........Betty

    ReplyDelete
  2. Oh lovely... this is what I have to look forward to? I had heard about the "drip" but didn't know it was so bad.
    Thank you for forewarning me, Ann. I've learned so much from you!

    ReplyDelete
  3. Ann, The name of your blog struck me as I hate pink too! Lol! I found my lump on Christmas Eve, found out it was cancer when I called the hospital and asked if they had the results back. They said they did and I could come pick them up. I thought that was a little unusual, but said, yes I sure did. So I found out I had cancer in the hospital parking lot.

    Your blog is very informative, I will be doing TCH starting next friday, but will not be taking the herceptin every week, only every three weeks along with the TC. Maybe I can avoid the drip...I am having surgery after the chemo because I am having a masectomy with a T-flap which is a long recovery. It is nice to read a blog from somebody around my age (43). It is funny to be considered "young" isn't it! I have 3 kiddos, all boys 10, 7, 6.

    ReplyDelete
  4. Vonda, the drip is most disgusting when trying to cook. I stick tissues up my nose so as not to contaminate my family. :) I suggest take-out for the duration, if your schedule still causes the drip.

    Rebecca, hi. Sorry you got the dx - sux. But, you'll never feel so young as when you hit that infusion room and see all the 70-90 year olds in it. At least, that's been my experience.

    I'm going to switch to the every three week herceptin regimen after chemo is over. Since I have to go in weekly for blood tests right now anyway, I figured I might as well do herceptin then, and since it can cause headaches and I'm susceptible, I wanted to start with the smaller dosage.

    I didn't realize I was going to have to pay a copay weekly! Yowza.

    You are lucky you can have a tram flap. I was unable to have any of the flap procedures, which is too bad - I've seen some beautiful results. In many cases - once the scars fade, you can barely tell a mastectomy was performed.

    Good luck to you! (I have two boys - my youngest turns 13 tomorrow!)

    ReplyDelete
  5. ::Pairs of animals start following me; it's that bad.:: Haahhaa! I love your wit, Ann!

    Happy Birthday to your boy :)

    ReplyDelete
  6. Seems a small price to pay for an amazing protective targeted therapy that some of us don't qualify for (triple negative here). A dear friend of mine had estrogen positive AND HER2 positive breast cancer so she's getting both herceptin and tamoxifen - that comes with quite a list of side effects to contend with, especially for a woman in her late 30's with no children and now probably never able to carry any on her own since she'll be infertile for the next 5 years. Yet she amazes me daily - counting her blessings and thanking the heavens for the drugs that are protecting her, knowing not everyone with cancer has a herceptin on their side. Prayers and hugs, J.

    ReplyDelete
  7. It's always good to take a moment to remember that there are people worse off than we are. I am very grateful for herceptin - 11 years ago my HER2+ cancer would have been a dire situation, and now I have the same chances of survival as anybody else. Here's hoping better therapies come along for the Triple Neg girls in the future. I will take tamoxifen too, but have done my childbearing. My heart breaks for any woman who is denied having children because of cancer.

    ReplyDelete
  8. Yeah - I'm Trip Neg too - so just chemo, surgery and rads for me. Having said that the chemo set my nose off ... I am sure it was constantly crying ... it was that bad!! LOL!

    ReplyDelete
  9. I had a drippy nose with my last chemo ... my situation wasn't as bad as yours but I had three kleenex boxes in the living room ... easy access no matter where I was sitting.

    I feel for ya ...

    ReplyDelete
  10. I'm not getting herceptin, but my nose and eyes have been dripping like a faucet ever since starting Taxol 6 weeks ago. It's as if all the moisture that used to be in my skin is now coming out my nose ;-) You're right about it being difficult not to drip in my family's food...yech.

    ReplyDelete
  11. I'm on herceptin as well and this is driving me crazy. You're hilarious! Just discovered you on a websearch "herceptin runny nose." Will definitely be reading more.

    ReplyDelete
  12. Going to ENT today. I have had runny nose since chemo, TCH started 6 months ago. Still doing herceptin infusions every 3 weeks for another 6 months! Chemo dr says he doesn't think it is that, but I am so fed up with it don't know what else to do.

    ReplyDelete